Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 11, NWS Lubbock, TX

March 17, 201824 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 17, 2018, 2:23 PM CDT for 24 counties in Texas. It took effect at Mar 18, 2018, 12:00 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2018, 2:23 PM CDT (19:23 UTC)
In effect from
Mar 18, 2018, 12:00 PM CDT
Expired
Mar 19, 2018, 6:04 AM CDT
In force
18 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 17, 12:29 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 17, 12:29 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1229 PM CDT Sat Mar 17 2018

.AVIATION...
VFR conditions anticipated at KPVW and KLBB through the forecast
period. However, MVFR CIGS appear to develop around 10Z and
persist for several hours at KCDS. Winds will be generally light
and veering through night before increasing late Sunday morning at
KPVW and KLBB.

Aviation interests should anticipate strong and gusty winds with
areas of blowing dust developing around 18Z on Sunday and
persisting through Sunday night. JH
&&

.PREV DISCUSSION... /issued 621 AM CDT Sat Mar 17 2018/

AVIATION...
Light winds will prevail this TAF cycle with plenty of mid-upper
level cloud cover streaming over from the southwest. VFR will be
the rule, though there is a low chance of sub-VFR ceilings
developing at KCDS for a brief period toward 12Z Sunday.

PREV DISCUSSION... /issued 355 AM CDT Sat Mar 17 2018/

DISCUSSION...
3 am observations show a cold front advancing southwestward
across the far southern Texas Panhandle and northern Rolling
Plains. This front should make it through the forecast area by mid
to late morning before stalling out. Weak easterly upslope flow
today will result in cooler temperatures, with afternoon highs
mainly in the upper 60s to lower 70s. There should also be quite a
bit of high-level cloudiness streaming across the area on into
tonight and Sunday morning. The front will begin to wash out this
afternoon and evening in the face of increasing southwest flow
associated with a shortwave approaching from southwest Texas.
Some of the convective-allowing guidance even suggests some weak
elevated shower activity accompanying this wave as it quickly
lifts northeast through the region late tonight into Sunday
morning - but forecast soundings suggest that the lower
atmosphere will be too dry for more than a few sprinkles.

The main show will be commencing Sunday afternoon with a larger,
more vigorous shortwave coming in from the west. This wave will
deepen over the southern High Plains Sunday afternoon and evening
while a strong jetmax of about 100 kts at 500 mb and 50 to 60 kts
at 700 mb overspreads West Texas. As the low-level trough
progresses east across the forecast area in the afternoon, these
winds will being to transfer down through the very dry and deep
mixed layer. The timing of the increase in wind speeds is still a
bit uncertain with some of the guidance lagging others by a few
hours, but it appears that by late afternoon, strong winds will be
quickly spreading out of eastern New Mexico, across the Caprock
and on into the Rolling Plains. This will almost certainly produce
a period of advisory-level wind speeds, generally sustained at 30
to 40 mph with gusts to 55 mph on the Caprock, and slightly lower
in the Rolling Plains. There is also a potential for some high
winds, both sustained and severe wind gusts. The best locations
for this potential will likely be across the western South Plains
and far southwest Texas Panhandle, but we will hold off on a High
Wind Watch for now given the forecast wind speeds just on the
cusp of high wind territory and the uncertainty in the timing. The
gusty winds will likely generate some widespread blowing dust
across the region.

With the core of strongest winds aloft passing across the area
late in the day Sunday into Sunday night, it should remain breezy
to windy overnight. The winds will gradually shift from west to
northwest early Monday and increase again with daytime mixing. A
wind advisory will likely be needed on Monday for approximately
the eastern 2/3rd of the forecast area. The winds should finally
begin to ease up Monday evening as a cold front drops through the
area. It will be cooler Tuesday with highs only in the 60s, but at
least the winds will be light.

Unfortunately, the relative calm will not last long as a
progressive weather pattern across the lower 48 steers the next
upper trough into the west on Wednesday, while our brief surface
ridging is quickly replaced by lee-troughing. This will allow
temperatures to warm quickly into the 70s Wednesday, then 80s
Thursday, but will also bring increasing southwesterly breezes. it
is still uncertain how the upper-level storm system will eject out
into the plains late week and into next weekend but all
indications suggest it will be dry and breezy for our area.

FIRE WEATHER...

.Critical to extremely critical fire danger on Sunday...

A cold front moving through the area this morning will bring
lighter, northeast winds through the forecast area. By mid to late
afternoon, the winds will return to the south-southwest across
the western South Plains and far southwest Texas Panhandle. Dry
and mild conditions across that area will elevate the fire danger
and a Fire Danger Statement will be issued for later this
afternoon.

An extremely critical fire danger is expected to develop across
the entire area Sunday afternoon. Strong westerly winds will
spread across the area. Some modest moisture advection into the
Rolling Plains and even a low chance of a few light sprinkles
Sunday morning will not prevent very low RH values by mid-to late
afternoon, continuing on well into the night. Coupled with near-
historic values of ERC on the Caprock, and around the upper 10
percent in the Rolling Plains, conditions will be very favorable
for extreme fire behavior. We have extended the Fire Weather
Watch in space and time through the eastern Rolling Plains and
until midnight, although gusty winds will continue overnight and
RH recovery will be poor.

The winds will shift to the northwest Monday as a front passes
through. The cooler airmass will still be very dry and elevated to
critical fire conditions are expected, with the strongest winds
expected across the Rolling Plains and eastern South Plains.

The fire danger will improve Tuesday with cooler temperatures and
weaker winds behind the front. However, a quick return to breezy
and warm conditions will bring increasing fire weather concerns
after midweek.
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for TXZ021>044.

&&

02
Hazardous weather outlook, Mar 17, 4:58 AM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
458 AM CDT Sat Mar 17 2018

TXZ021>044-181000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
458 AM CDT Sat Mar 17 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

An elevated fire danger will develop this afternoon across the
western South Plains and far southwest Texas Panhandle. A Fire
Danger Statement is in effect for those areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A storm system will generate windy conditions from Sunday
afternoon through Monday. Widespread critical fire weather
conditions are expected on Sunday, along with blowing dust and
sustained winds at or above 30 mph. A Fire Weather Watch remains
in effect Sunday afternoon and evening. Elevated to critical Fire
Weather conditions are expected on Monday, and fire concerns will
increase again Thursday through next Saturday.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:40 PM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more47 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.